Virginia, 2024Damaging Winds in Virginia, July 17, 2024
July 17, 2024 · NWS RNK · 15 events in 7 counties and zones
A hot and humid air mass combined with an approaching cold front helped to produce scattered severe thunderstorms across southwest Virginia. Thunderstorm winds blew down a considerable number of trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot and humid air mass combined with an approaching cold front helped to produce scattered severe thunderstorms across southwest Virginia. Thunderstorm winds blew down a considerable number of trees and power lines. The winds also knocked down a carport in Buckingham County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 17, 9:22 AM EST, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 17, 9:22 AM EST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1022 AM EDT Wed Jul 17 2024
.SYNOPSIS...
A front will cross the region tonight, bringing an increased
chance of thunderstorms this afternoon and evening. This front
shifts south of the area by Thursday and Friday allowing for
cooler temperatures, but the proximity of the front will keep
showers and storms in the forecast through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1015 AM EDT Wednesday...
Key Messages:
1) Temperatures not quite as hot today.
2) Scattered thunderstorms this afternoon/evening.
Have updated the probability of precipitation for the rest of
the morning to better reflect current radar trends. No other
changes made at this time.
Previous Discussion
As of 215 AM EDT Wednesday...
Partly cloudy skies and areas of patchy fog this morning.
Should continue to see partly cloud skies through daybreak. Slow
moving front is still situated over the Midwest from Indiana
into Illinois and Missouri. Ongoing convection ahead of the
front across portions of Kentucky may spread cirrus into the
region later this morning. Regardless, should have enough breaks
in cloud cover to promote strong surface heating. Highs by the
afternoon expected to be in the mid 90s for the Piedmont and
mid/upper 80s in the higher elevations.
Strong surface heating, combined with increased moisture (i.e.
dew points now upper 60s/low 70s) will result in a rather
unstable airmass by early afternoon. Should see storms develop
by 1pm/2pm and several could be on the strong/severe side
capable of producing strong damaging winds. Heavy rainfall also
a secondary threat with high ambient moisture in place.
Coverage and intensity of storms should begin to dwindle by
sunset, but could have some ongoing thunderstorms lingering
until midnight.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 215 AM EDT Wednesday...
Key Messages:
1) Confidence is high for a cooling trend to take place.
2) A stalled frontal boundary will keep the chance of showers and
thunderstorms each day.
By Thursday, a cold front will cross Virginia and enter North
Carolina. Scattered showers and thunderstorms should develop in the
afternoon, but the risk of severe weather appears lower as the more
unstable air heads toward the coast. Nevertheless, some heavy
downpours may be possible in the stronger storms. Temperatures will
notably drop with only highs in the 70s and 80s throughout this time
period due to increased cloud cover and cooler air behind the front.
The frontal boundary should stall somewhere across central North
Carolina on Friday as it becomes parallel with the flow aloft. The
models indicate it will remain stuck through the upcoming weekend,
so the daily chance of showers and thunderstorms will continue with
the highest odds to the south.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 215 AM EDT Wednesday...
Key Messages:
1) Confidence is high for chances of showers and thunderstorms each
day due to a stalled frontal boundary.
2) Temperatures will remain near normal.
A stalled frontal boundary will remain draped across North Carolina
to start the new week. Meanwhile, an upper level trough will deepen
across the central Mississippi River Valley as it becomes blocked by
one ridge over the Rocky Mountains and another over Bermuda. This
stagnant synoptic pattern will keep the Mid Atlantic in a daily
chance of showers and thunderstorms. The frontal boundary may buckle
northward by Monday and Tuesday when the upper level ridge slides
westward towards the coast, which could increase the coverage of
storms across the Appalachian Mountains. Temperatures should stay
near seasonable values into the middle of the week.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 630 AM EDT Wednesday...
Mostly VFR this morning, except for isolated areas of patchy
fog. BCB continues to be the only terminal to be impacted by fog
and varying vsby/cigs will continue through 1200z/8am for BCB.
Otherwise VFR across much of the region and this should remain
the theme through noon. Thunderstorms are expected to develop by
early afternoon and storms will be capable of strong winds
gusts and very heavy rainfall. Storms could continue into the
overnight hours and perhaps valley fog once again late into the
valid TAF period. Have added fog for BLF/LWB/BCB as a more
widespread chance of rainfall has increased confidence of a
little more widespread fog development early Thursday morning.
AVIATION OUTLOOK...
Front will be slow to exit the region, or be positioned just
south of the area into the weekend. This will keep showers and
storms in the forecast, especially for areas near and south of
the VA/NC border, so at times expect sub-VFR with showers/storms
and potential late night fog, otherwise VFR.
Confidence in the extended aviation scenario is moderate.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...BMG
NEAR TERM...AMS/BMG
SHORT TERM...PW
LONG TERM...PW
AVIATION...BMG
Hazardous weather outlook, Jul 17, 2:55 AM EST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
355 AM EDT Wed Jul 17 2024
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-180800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
355 AM EDT Wed Jul 17 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
A marginal risk of severe thunderstorms exists for this afternoon and
evening. Damaging winds are the primary threat. Some heavy downpours
are also possible that may cause localized flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A stalled frontal boundary will continue the threat of storms each
day with the potential for gusty winds and heavy rain that may cause
localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PW
In the hours before
Special weather statement, Jul 17, 12:05 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
105 PM EDT Wed Jul 17 2024
WVZ507-508-171730-
Western Greenbrier WV-Eastern Greenbrier WV-
105 PM EDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GREENBRIER COUNTY
THROUGH 130 PM EDT...
At 105 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rainelle, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Renick...
Falling Spring...
Bingham...
and Trout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3823 8037 3811 8036 3810 8035 3798 8033
3790 8078 3795 8081 3799 8077 3799 8079
3802 8080 3804 8083 3806 8080 3806 8082
3805 8084 3806 8087 3807 8087 3810 8082
3808 8071 3827 8044
TIME...MOT...LOC 1705Z 251DEG 31KT 3801 8075
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMSThunderstorm Wind, Bath
- When
- July 17, 1:35 PM EST
- Where
- Bath County, 0.86 mi ENE of Carloover
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.926, -79.886
Thunderstorm winds blew down one tree near the intersection of Carloover Lane and Sam Sneed Highway.
Thunderstorm Wind, Alleghany
- When
- July 17, 2:07 PM EST
- Where
- Alleghany County, 0.88 mi NE of Longdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.840, -79.760
Thunderstorm winds blew down one tree along Hunters Ridge Road.
Thunderstorm Wind, Lynchburg (C)
- When
- July 17, 4:07 PM EST
- Where
- Lynchburg (C) County, 2.71 mi SE of Lyh Ivy Hill Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.369, -79.190
Thunderstorm winds blew down two trees and a few large branches in the Sheffield area and also another tree along Wards Ferry Road.
Thunderstorm Wind, Campbell
- When
- July 17, 4:16 PM EST
- Where
- Campbell County, 0.12 mi SW of Bocock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.369, -79.121
Thunderstorm winds blew down one tree that blocked a driveway along Old Rustburg Road.
Thunderstorm Wind, Campbell
- When
- July 17, 4:18 PM EST
- Where
- Campbell County, 1.2 mi ESE of Lone Jack
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.344, -79.100
Thunderstorm winds blew down one tree and one power line along Stevens Road.
Thunderstorm Wind, Campbell
- When
- July 17, 4:19 PM EST
- Where
- Campbell County, 1.07 mi NW of Winfall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.242, -79.112
Thunderstorm winds blew down one tree near the intersection of Brookneal Highway and Saint Home Place.
Thunderstorm Wind, Campbell
- When
- July 17, 4:23 PM EST
- Where
- Campbell County, 2.6 mi ENE of Rustburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 37.300, -79.060
Thunderstorm winds blew down one tree along Route 24.
Thunderstorm Wind, Buckingham
- When
- July 17, 4:35 PM EST to 4:36 PM EST
- Where
- Buckingham County, 0.95 mi NNW of Dillwyn to 1.59 mi SSE of Gold Hill
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $13,000
- Reported by
- 911 Call Center
- Coordinates
- 37.542, -78.457
Thunderstorm winds blew down numerous trees in a swath from Dillwyn northeast to Trents Mill Road. The winds also knocked down a carport southeast of Gold Hill.
Thunderstorm Wind, Campbell
- When
- July 17, 4:55 PM EST
- Where
- Campbell County, 1.16 mi ESE of Gladys
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.167, -79.059
Thunderstorm winds blew down multiple trees and power lines along Pigeon Run Road.
Thunderstorm Wind, Halifax
- When
- July 17, 5:25 PM EST
- Where
- Halifax County, 1.23 mi WSW of Volens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 36.923, -79.041
Thunderstorm winds blew down one tree along Clinton Road.
Thunderstorm Wind, Charlotte
- When
- July 17, 5:42 PM EST
- Where
- Charlotte County, 0.3 mi WNW of Charlotte Court Hous
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200
- Reported by
- Trained Spotter
- Coordinates
- 37.052, -78.635
Thunderstorm winds broke large limbs from five trees along Legrande Avenue.
Thunderstorm Wind, Charlotte
- When
- July 17, 6:05 PM EST
- Where
- Charlotte County, 0.84 mi WNW of Wallaces Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 36.955, -78.494
Thunderstorm winds blew down one tree along Friendship Church Road.
Thunderstorm Wind, Halifax
- When
- July 17, 6:26 PM EST
- Where
- Halifax County, 3.07 mi NE of Danripple
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 36.660, -78.979
Thunderstorm winds blew down one tree near the intersection of Philpott Road and Jordan Trail.
Thunderstorm Wind, Halifax
- When
- July 17, 6:35 PM EST
- Where
- Halifax County, 2.25 mi NNW of Wolf Trap
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 36.747, -78.842
Thunderstorm winds blew down two trees along North Terry's Bridge Road.
Thunderstorm Wind, Halifax
- When
- July 17, 7:14 PM EST
- Where
- Halifax County, 0.52 mi SSE of Virgilina
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.544, -78.775
Thunderstorm winds blew down two trees in Virgilina.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 17 to 19, 202411 deaths · 1 event
- Heat in Arizona, July 17 to 20, 20247 deaths · 2 events
- Wildfire in Washington, July 17 to 31, 2024$19 million · 1 event
- Flash Flooding and Heavy Rain in Missouri, July 17, 2024$1.7 million · 26 events
- Damaging Winds in Virginia, July 17, 2024$93,000 · 56 kt wind · 24 events
- Flash Flooding and Damaging Winds in New Mexico, July 17 to 20, 2024$100,000 · 55 kt wind · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 17, 2024$107,000 · 52 kt wind · 5 events
- Damaging Winds in New York, July 17, 2024$39,000 · 60 kt wind · 16 events
- Hail and Damaging Winds in Massachusetts, July 17, 2024$16,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in Virginia, July 17, 2024$24,000 · 50 kt wind · 20 events
- Damaging Winds in Pennsylvania, July 17, 2024$33,000 · 70 kt wind · 6 events
- Damaging Winds in Alabama, July 17, 2024$22,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183615, 1183616, 1183617, 1183647, 1183639, 1183649, 1183640, 1183642, 1183655, 1183657, 1183653, 1183658, 1183662, 1183666, 1183668.